What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 4:22 AM EST, 9 hours 3 minutes earlier.
Area forecast discussion, Jul 17, 4:22 AM EST, 9 hours 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
522 AM EDT Thu Jul 17 2025
.SYNOPSIS...
The weather pattern will remain very warm and muggy with a daily
threat of showers and thunderstorms. There is a marginal risk
of severe storms this afternoon, in addition to storms which may
produce localized flash flooding. Near seasonal summer heat and
humidity will persist.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Thursday...
Key Messages:
1) Seasonal summer heat and humidity persists.
2) Another round of afternoon and evening showers and storms.
3) Flood watch from 2PM-Midnight for West Virginia, and for
Virginia and North Carolina primarily along and west of I-77
Large scale weather pattern has remained unchanged with a
stagnant upper level ridge of high pressure centered off the
east coast of Florida, and a quasi-stationary front from the
northern Mid-Atlantic through the Midwest and into the central
Plains. Our forecast area resides on the northern periphery of
the upper level ridge, and well south of the surface front
leaving us in a soupy summery airmass. Mean winds aloft increase
the farther north you go into NoVA and northern WV, and more of
a stagnant wind flow profile the farther south you go into the
Carolinas. In some respects this is typical of summer anyway
with flat ridging, or deamplified flow across Lower 48. Since
the pattern is stuck, whatever you had yesterday and the day
before becomes the forecast for today and tomorrow...aka
persistence.
Even with a stuck pattern, there are still subtleties that lead
to daily differences with respect to the weather. A storm may or
may not form in the same location, so the best we can do attms
is to say, just listen for the thunder. With respect to timing,
the greatest CAPE occurs during the peak heating of the day, so
that is a no-brainer with respect to airmass thundershowers...
wait for High Noon, then look to the sky for cloud build-ups.
From that point on, each thunderhead is like watching a game of
Pac-Man, gobbling up the available CAPE (pac-dots) until the
game is over at the end of the day.
For today, expect more of the same, but watch out for the
subtleties that will make it different from yesterday. Radar
trends from last night have generally validated the upper level
wind structure with faster storm movement across our northern
CWA compared to the south. This is problematic in the since
that outflow boundaries originating from the stationary front
to our north enter the CWA and then become aligned E-W with
time. One such boundary entered the CWA around midnight and now
appears to be aligned with the southern Blue Ridge close to the
VA/NC border. This will be an area to watch for early storm
initiation this afternoon and potential for training of
thunderstorms along this boundary. Another area to watch, is the
stationary front to our northwest. Convective allowing models
indicate storms will develop near this boundary over the Ohio
Valley then move east with the mean wind and into our
northwestern CWA during the late evening and early tonight.
Storms associated with both boundaries may become organized,
thus supporting at least a marginal risk for severe storms this
afternoon and evening...yielding isolated damaging winds. The
atmospheric moisture profile has remained unchanged with PWATs
near 2 inches, so storms will be rain efficient, supporting rain
rates of 2-4 inches an hour. Any storm that lingers, backbuilds,
merges or trains with others will lead to excessive rainfall
leading to flash flooding. Areas which are forecast to have the
greatest coverage today have been placed under a flood
watch...2PM-Midnight.
There is a ghost area that stands out in some of the convective
allowing models showing a QPF minimum today. Usually when winds
are westerly aloft there is enough downslope drying on the lee
side of a mountain range to inhibit storm development and
minimize CAPE. Both the HRRR and NamNest suggest the Shenandoah
Valley may be one of these voids today... so my guess is this
is where to look for Blinky, Pinky, Inky, and Clyde.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 200 AM EDT Thursday...
Key Messages:
1) Confidence is high for showers and thunderstorms each afternoon
with the highest odds during Friday and Saturday.
2) Warm and humid conditions will continue throughout the weekend.
A frontal boundary should reach the Appalachian Mountains on Friday
but stall due to a broad upper level ridge over the Southeast. This
boundary could slowly retreat northward during the remainder of this
weekend. However, the abundant moisture and instability will combine
with orographical and synoptic lift to produce scattered showers and
thunderstorms each afternoon. Coverage of these storms appears more
notable during Friday and Saturday. Any of the stronger storms pose
a risk of heavy rainfall that could lead to localized flash
flooding, wet microbursts that may blow down trees and power lines,
and frequent cloud-to-ground lightning. Temperatures do not change
much overall during this timeframe, but they could trend slightly
lower due to more widespread cloud cover and ongoing convection.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 200 AM EDT Thursday...
Key Messages:
1) Confidence is moderate for scattered showers and thunderstorms
each afternoon.
2) Slightly cooler air may arrive on Tuesday, but the atmosphere
will remain quite moist.
The models depict another frontal boundary approaching from the
northwest by Monday before stalling somewhere across North Carolina
during Tuesday and Wednesday. The flow could swing around towards
the east and allow temperatures to trend downward a little on
Tuesday as high pressure tries to wedge against the eastern slopes
of the Blue Ridge. The atmosphere will remain quite moist, so
scattered showers and thunderstorms may still redevelop each
afternoon across the mountains through the middle of the week.
However, the chances of convection may decrease in coverage and
intensity if the easterly flow becomes strong enough to advect more
stable marine air from the Atlantic Ocean.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
As of 500 AM EDT Thursday...
Mostly VFR conditions expected to prevail until cloud build ups
lead to scattered showers and thunderstorms this afternoon
with MVFR or lower ceilings in the vicinity of thunderstorms.
Until confidence on coverage of storms increases, will use VCTS
for the TAFs this afternoon. Winds today are expected to be a
little stronger across the Virginias with sustained speeds
8-12kts and some gusts near 15 kts attms out of the west or
southwest. Thunderstorm gusts may exceed 25 kts.
.EXTENDED AVIATION OUTLOOK...
The overall pattern remains stagnant for the remainder of this
week with a warm and humid air mass providing daily chances of
afternoon showers and thunderstorms and an overnight potential
for patchy fog. In general, conditions expected to be VFR for
most of this week with the exceptions being the aforementioned
afternoon storms and overnight fog which will result in tempo
sub-VFR conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from 2 PM EDT this afternoon through this evening
for VAZ007-009-010-012-015-016-032.
NC...Flood Watch from 2 PM EDT this afternoon through this evening
for NCZ001>004-018>020.
WV...Flood Watch from 2 PM EDT this afternoon through this evening
for WVZ042>044-507-508.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...PMHazardous weather outlook, Jul 17, 1:15 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
215 PM EDT Thu Jul 17 2025
NCZ001>004-018>020-VAZ007-009-010-012-015-016-032-WVZ042>044-507-508-
181815-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Wythe-Grayson-Carroll-Patrick-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
215 PM EDT Thu Jul 17 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Isolated damaging wind gusts will be possible in the stronger storms
that form during the afternoon/evening. These winds could blow down
trees and power lines, which may result in isolated power outages and
blocked roads.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Efficient rainfall rates along with recent heavy rains could cause
localized flash flooding in the heavier storms that form each day. Damaging
wind gusts from any storms that become severe could blow down trees
and power lines, which may result in isolated power outages and
blocked roads.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ011-013-014-017>020-022>024-033>035-043>047-058-059-
181815-
Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
215 PM EDT Thu Jul 17 2025
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...This afternoon and tonight.
Strong thunderstorms with efficient rain rates could cause localized
flash flooding this afternoon and evening. Damaging wind gusts from
any storms that become severe could blow down trees and power lines,
which may result in isolated power outages and blocked roads.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Efficient rainfall rates along with recent heavy rains could cause
localized flash flooding in the heavier storms that form each day. Damaging
wind gusts from any storms that become severe could blow down trees
and power lines, which may result in isolated power outages and
blocked roads.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
JCB
In the hours before
Local storm report, Jul 17, 10:56 AM EST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1156 AM EDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tstm Wnd Dmg 5 WNW Nimrod Hall 37.99N 79.72W
07/16/2025 Bath VA 911 Call Center
Tree down along the 6000 block of Douthat
State Park Road. Time estimated from radar.
&&
VFJLocal storm report, Jul 17, 11:00 AM EST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1200 PM EDT Thu Jul 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Debris Flow 6 NNW Millboro 38.04N 79.65W
07/17/2025 Bath VA 911 Call Center
Mudslide occurred in the 2000 block of
Deerfield Road. One lane was blocked, VDOT
required a front loader to clear the road.
&&
VFJSpecial weather statement, Jul 17, 11:42 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1242 PM EDT Thu Jul 17 2025
VAZ033-043-044-171715-
Henry VA-Franklin VA-Pittsylvania VA-
1242 PM EDT Thu Jul 17 2025
...A STRONG THUNDERSTORM WILL IMPACT
WESTERN PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN
COUNTIES...THE WEST CENTRAL CITY OF DANVILLE AND THE CITY OF
MARTINSVILLE THROUGH 115 PM EDT...
At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Snow Creek, or near Sydnorsville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Martinsville...
Chatham...
Gretna...
Axton...
Penhook...
and Callands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3667 7999 3703 7975 3703 7956 3704 7953
3701 7948 3702 7946 3703 7948 3705 7948
3706 7923 3659 7946
TIME...MOT...LOC 1642Z 280DEG 19KT 3686 7975
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Jul 17, 12:21 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT Thu Jul 17 2025
NCZ019-171745-
Wilkes NC-
121 PM EDT Thu Jul 17 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN WILKES COUNTY THROUGH 145 PM EDT...
At 120 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkville, or 8 miles northwest of Boomer, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Wilbar...
Mulberry...
Wilkesboro Reservoir...
and Buck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3608 8143 3607 8144 3609 8146 3616 8149
3619 8146 3622 8147 3632 8119 3603 8109
3604 8114 3603 8117 3604 8120 3603 8127
3600 8132
TIME...MOT...LOC 1720Z 252DEG 13KT 3612 8138
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Jul 17, 12:58 PM EST, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT Thu Jul 17 2025
VAZ011-WVZ042>044-171830-
Giles VA-Mercer WV-Summers WV-Monroe WV-
158 PM EDT Thu Jul 17 2025
...A STRONG THUNDERSTORM WILL IMPACT
WESTERN GILES...SOUTH CENTRAL SUMMERS...SOUTHEASTERN MERCER AND
SOUTHWESTERN MONROE COUNTIES THROUGH 230 PM EDT...
At 158 PM EDT, Doppler radar was tracking a strong thunderstorm over
Athens, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Princeton...
Pearisburg...
Narrows...
Athens...
Peterstown...
Rich Creek...
and Oakvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3737 8115 3750 8106 3746 8067 3721 8080
3729 8098 3730 8098 3730 8100
TIME...MOT...LOC 1758Z 288DEG 14KT 3740 8104
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
VFJSpecial weather statement, Jul 17, 1:08 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
208 PM EDT Thu Jul 17 2025
NCZ003-004-VAZ032-171845-
Stokes NC-Surry NC-Patrick VA-
208 PM EDT Thu Jul 17 2025
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN SURRY...NORTHWESTERN STOKES AND SOUTHERN PATRICK
COUNTIES THROUGH 245 PM EDT...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ararat, moving east at 20 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...
Locations impacted include...
Stuart...
Francisco...
Ararat...
Critz...
Woodville...
Collinstown...
and Patrick Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3648 8058 3662 8055 3668 8014 3641 8015
TIME...MOT...LOC 1808Z 271DEG 19KT 3656 8047
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
VFJ